what is multi drug resistance?
Aug 13, 2010
hey, i have been reading a lot of people with multi drug resistant strain? how can that be possible, how can some body be resistant to newer drugs like integrase inhibitors and entry inhibitors, and new isentress, are the meds not that effective, that people developed resistance to them in 2-3 years? plz enlighten, i'm on atripla, 100 percent adherent and just 26 yr old, my doctor says i can expect to live just almost normal life span with newer meds. is he lying??? if i become resistant to atripla, will it mean ill quickly become resistant to all other meds also?
Response from Mr. Vergel
HIV multi drug resistance usually does not occur in patients who are very adherent to their medications. In patients who miss many doses, the virus can develop mutations to try to survive in the presence of lower than optimal medication blood levels, rendering it stronger in the presence of that drug. Some patients like me also come from the years when we were taking one or two drugs at a time and most of us developed resistance early on. Some of us joined research studies that exposed us to what we call "functional monotherapy" in which we were given only one new drug on top of a failing regimen we were taking. Some other people may have some drug-drug interactions that they were not told about that renders their HIV medication blood level too low to maintain control of virus replication.
So, I would not worry too much about resistance if you are very disciplined about taking your regimen. Remember to go see your doctor every 3-4 months to check your viral load to ensure that your virus remains under 50 copies/ml. Most of us will live full and long lives.
If your virus ever becomes resistant to the meds in Atripla (which is doubtful) , there are at least 5 combinations that you can take that will bring your viral load back down to undetectable levels.
I say, relax, enjoy your new health and make plans for the future.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.